3 mg (blue), 5 mg (pink) and 1 mg (brown) warf...
Image via Wikipedia

Interaction between Vitamin K and Warfarin

I think this is a great article on Vitamin K and Warfarin and how it all works. It is taken from a blog on the site Xtend-life.com which is an excellent site where I buy my supplements, namely Total Balance Men and Omega 3 QH Ultra.

It is a conversation between a customer of theirs and Jo their Medical Nutritionsist you gave me this link and it takes you through what you need to know. Ok it talks about there products but this is a conversation between customer and company so you would expect that oh and by the way it is worth looking at their products and probably the most refined you can get.

Michael: asks…

Hi, I just read about your new Multi-Xtra vitamin/mineral supplement. I would like to know if it is safe to take with blood thinners (Warfarin). I saw it has some vitamin K-2 and Green Tea in it. I believe these could interact with Warfarin but I don’t know if the levels are sufficient to do so or if any of the other ingredients are a problem. I already understand that the Total Balance Premium could interact with Warfarin because of some of the ingredients. Please advise. Thanks

Joanna: responds

It is true that you should recognize that there is a relationship between Warfarin and vitamin K, but often the relationship between Warfarin and vitamin K is misunderstood.

First, you should know that your liver needs and uses vitamin K to make blood clotting proteins. In doing so, vitamin K plays a role in your body’s natural clotting process. Warfarin of course works against vitamin K.

Specifically, Warfarin reduces your liver’s ability to use vitamin K to produce normally functioning forms of the blood clotting proteins. By reducing the liver’s ability to use vitamin K to produce normally functioning forms of the blood clotting proteins, Warfarin reduces your risk of forming a blood clot.

It is a common misconception that people on Warfarin should avoid vitamin K. Reducing your vitamin K intake can cause your INR (your International Normalized Ratio) to increase and may make it more difficult to control. Rather than avoiding vitamin K, you should maintain a consistent intake of vitamin K by maintaining a consistent diet and supplement regime. In other words, from week to week, you should eat the same types of foods and take the same dose of your supplement. If your vitamin K intake is consistent then you won’t have any problems with your Warfarin interaction.

A significant change in your intake of vitamin K is what can result in a significant, and potentially dangerous, change in your INR, not your intake of vitamin K alone. For example, if you reduce your amount of vitamin K, your INR will increase, making it more difficult to manage your Warfarin therapy (patients who have a low intake of vitamin K have been found to have more fluctuation in their INR).

So why would a diet LOW in vitamin K make your INR more difficult to manage? Well, suppose you have a diet that is extremely low in vitamin K. Now suppose you eat a spinach salad at dinner one night for example. Spinach salad is high in vitamin K, so you have just increased your vitamin K intake, which represents a huge change in your dietary vitamin K. The result of this will be a significant drop in your INR. Any changes to your vitamin K intake represent fluctuations in your INR.

In order to maintain a consistent intake of vitamin K, keep to a good consistent diet, and the normal regular dosage of your supplement. Remember that the critical consideration in managing Warfarin and vitamin K is keeping the levels of vitamin K constant so your doctor doesn’t have to constantly change your dosage. People and their livers vary in their responses to Warfarin and vitamin K. The key is consistency. If your doctor gives you odd doses of Warfarin, such as 5 mg on Tuesday and Thursday and 2.5 mg on Friday for example, then that is what’s needed to keep your clotting factors constant. So, don’t adjust your vitamin K to your Warfarin.

Now, if you are on Warfarin and only just thinking of taking Total Balance or Multi Xtra, then my advice would be to consult your doctor about your wish to take this supplement simply so that he can then adjust your Warfarin dose accordingly. This is actually a good thing as it is a potential to perhaps lower your Warfarin dose, and discuss with your doctor other more long-term and natural approaches. For example, depending on your exact condition and health status of course, I would highly recommend discussing with your doctor the possibility of looking at not only Total Balance, but also Omega 3/DHAs (high dose fish oil can have a similar blood thinning effect) at 4-6 per day of our brand, plus our Cardio-Klenz supplement which has many cardiovascular benefits as well as helping blood consistency. These would be very beneficial for you and may, along with a good diet, help you to lessen your need for Warfarin at the same time.

If you decided to look at such a regime, and are currently on a normal dosage of Warfarin, my advice would be to start at a lower dose of Total Balance initially:

Total Balance 4-5 per day Premium (3 per day Standard; or 2 of Multi Xtra). Note: If you were not on warfarin you are strongly advised to take the full daily recommended dose right from the outset.

Omega 3/DHAs at 2-3 per day;

Cardio-Klenz at 4 per day.

Then gradually increase these dosages up to the recommended daily dose levels as your Warfarin decreases, if your condition warrants this.

Finally, regarding the other ingredients in Total Balance, such as ginkgo, policosanol, n-acetyl-glucosamine. It is true that, like vitamin K, attention needs to be paid to the dosages. However, again the dosages in Total Balance are all low compared to what would cause interaction. Only excesses in vitamin K, or any of these other ingredients, may potentially cause problems. In the low dosages in Total Balance, and careful dosing of both your medication and supplementation, as suggested above, whilst still on Warfarin, there is no indication of interaction.

I just want to make clear these are the opinions of Xtend-Life and no before you ask I am not in the pay of them, I just think this is a cracking blog post.

Enhanced by Zemanta